Nishmat's Women’s Health and HalachaIn memory of Chaya Mirel bat R' Avraham

  • Hebrew
  • English
  • Espnaol
  • Francais
Menu

Midcycle bleeding with IUD

11 June, 2017

Question:

I got a copper iud over three months ago. I have had midcycle bleeding which has happened during my clean days and had to restart counting. This month, I went to the mikvah and a day later started bleeding heavily for a week like another period. I do know that spotting/bleeding is common the copper iud but the amount of blood is heavy, not spotting that can be ignored. I can't continue going to the mikvah every two weeks as it is stressful and frustrating.

I want to know how long I should wait until the copper iud adjusts. In your experience, do women with paragard eventually stop midcycle spotting after a few months or does it tend to continue for a long time? I really have no other options for birth control as I can't be on hormonal birth control and a diaphragm is not reliable enough for me.

I would also like to know if it is halachically permissible to not go to the mikva or count every time I bleed but only go once a month so I do not have to undergo extra stress. Is it okay to stay in nidda and not be with husband if I can't emotionally spend all month counting and trying to get clean?


Answer:

We are sorry to hear of your situation. Usually the irregular bleeding that occurs during the adjustment period wanes after about three months. You may continue to experience longer/heavier periods, but the mid-cycle bleeding should calm down after the first 3+ months.

At this point, we recommend giving it another month to see if the situation resolves. You are not required to try to complete the taharah process every few weeks if it is too stressful for you. However, be sure to speak to your husband to discuss the situation with him and share your feelings.

If the situation does not improve in the next month or so, please get back to us for further guidance as well as consult with your physician. He/she can check as to correct location of the IUD. You can also discuss whether short term hormonal manipulation (depending on the reason you cannot take hormonal birth control), or another medical approach, could be attempted to help resolve the situation.

B'Hatzlacha!


This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.

For further questions or comments: 

The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.


Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.